Ohio, 2017

Damaging Winds in Ohio, August 22, 2017

August 22, 2017 · NWS PBZ · 2 events in 1 county or zone

Strong low pressure tracking across the upper Great Lakes, pulled a cold front across the region. Increasing moisture, shear and instability provided the fuel for organized storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Strong low pressure tracking across the upper Great Lakes, pulled a cold front across the region. Increasing moisture, shear and instability provided the fuel for organized storms. There were several reports of wind damage as a result of these storms and a tornado was also confirmed in Greene county, Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 22, 9:50 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 22, 9:50 AM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1050 AM EDT Tue Aug 22 2017

.SYNOPSIS...
Thunderstorms are expected this afternoon and evening. Some will
be severe with damaging winds and heavy rain. Dry and cooler
than average weather is expected the rest of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast is on track for a line of strong to severe
thunderstorms to move across the region this afternoon between
17z-1z. We will be doing an intermediate weather balloon release
at 16Z to help diagnosis environmental conditions. Damaging
wind remains the primary threat given shear profile in the
12Z and forecast soundings. Latest HRRR 0-1km updraft helicity
illustrates a very low threat of a tornado. We are looking for
more of a QLCS spin up on the bookend of a line vs one
associated with a supercell. Hail is a low threat as well given
freezing level heights and position of -20C isotherm.

The area is outlooked for a marginal risk of flash flooding.
With the speed of the line we could see amounts exceeding urban
flash flood guidance /0.75"/, so nuisance flooding in the
normal spots can be expected with any storm.

Previous Discussion below:

Model progged wind profiles, increasing shear values, and
building daytime instability continue to look favorable for
severe thunderstorms with the approach and passage of the pre
frontal trough. SPC's slight risk/sct coverage outlook for most
of the area still seems reasonable. An enhanced, more numerous
coverage area was included toward nrn PA where slightly higher
shear values are progged. Damaging wind still appears to be the
primary threat, though an isolated occurrence across the severe
weather spectrum will be possible. Rapid storm motion should
preclude a widespread flash flood potential.

Synoptic winds outside of any thunderstorms are also expected to
increase this aftn with a tightening pressure gradient and
mixing, with SW gusts to around 30 mph expected. Highs are
expected to be several degrees above seasonal levels.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
The severe weather potential is expected to end with the passage
of the pre frontal trough by early evening, though with cold
frontal passage progged later in the evening/overnight,
shower/thunderstorm chances will continue until FROPA.
Otherwise, surface high pressure building under ern CONUS upper
troughing should maintain dry and cooler than average weather
for the rest of the period.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Broad surface high pressure under NE CONUS upper troughing
should maintain the dry and cooler than average weather through
the period.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
As a cold front approaches today, showers and thunderstorms
will become more numerous this afternoon and evening. Flight
condition deterioration with VCTS and a drop to MVFR
visibilities at several terminals during the late afternoon.
Expect prevailing winds outside of convection to increase to
gust to between 15 and 25 knots out of the southwest during the
afternoon.

.Outlook...
With passage of an early Wed cold front, general VFR can be
expected for the remainder of the week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 22, 2:05 AM EST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
305 AM EDT Tue Aug 22 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-230715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Butler-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
305 AM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ008-009-015-016-230715-
Venango-Forest-Clarion-Jefferson-
305 AM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.

.DAY ONE...Today and Tonight.

Numerous severe thunderstorms are possible this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

07

The radar

The Pittsburgh radar (KPBZ), 70 km away, was scanning. The volume nearest the first event began at 16:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
August 22, 11:53 AM EST
Where
Carroll County, 0.69 mi N of Augusta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.690, -81.020

Several trees down.

Thunderstorm Wind, Carroll

When
August 22, 11:55 AM EST
Where
Carroll County, 2.71 mi ENE of Augusta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.690, -80.970

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719898, 719899.